Toronto Public Health issues alert about bad drugs sold as fentanyl or heroin

Toronto Public Health has issued a warning about illicit drugs being sold in the city as either fentanyl or heroin causing what the agency calls "concerning" symptoms.

Drugs cause 'horrifying and traumatizing' experiences, Toronto Overdose Prevention Society says

Toronto Public Health has issued an alert about bad drugs being sold as fentanyl or heroin and causing 'concerning' symptoms. The drug has appeared in some areas and dark purple and white with brownish specks in others. (Toronto Overdose Prevention Society)

Toronto Public Health has issued a warning about illicit drugs being sold in the city as either fentanyl or heroin causing what the city agency calls "concerning" symptoms.

People who have ingested the drugs have reported having "horrifying and traumatizing" experiences, according to the Toronto Overdose Prevention Society.

It is not known if the bad drugs have caused any deaths.

The alert, issued on Monday, says reports have been made to harm reduction services about the bad drugs. 

Symptoms develop quickly after use and include severe anxiety, hallucinations, memory lapses, erratic behaviour, rapid heart rate and shortness of breath. Effects reportedly wear off in anywhere from 20 minutes to four hours.

The drugs are either injected or smoked. (Tina Lovgreen/CBC)

According to the society, the bad drugs have appeared in different colours in two areas of Toronto and more than 12 people have made reports.

From downtown to the east end, the drug has appeared dark purple, stayed that colour when cooked and has been sold as fentanyl. In Parkdale, the drug has appeared white with brown specks when uncooked. It has turned brownish when cooked and has been sold as heroin.

The drugs, bought in paper flaps, are either injected or smoked.

People urged to share information

Toronto Public Health says it wants the information about the bad drugs to be circulated widely to prevent harm.

"We notified our community partners as soon as we became aware of this concerning matter and have asked people to share this information," Dr. Rita Shahin, associate medical officer of health, said in a statement on Tuesday.

"In the meantime, we continue to monitor data and community reports on this area and share information with the community as soon as we are notified. We encourage anyone who becomes aware of an unexpected reaction or overdose, to inform a harm reduction worker about it."

'This is quite frightening'

Zoe Dodd, a harm reduction worker in Toronto and co-organizer of the society, said the society received reports from drug users about the bad drugs on Friday and Sunday. The society posted its own alert on its Facebook page on Monday.

"Experiences are described as horrifying and traumatizing," the Facebook post reads. "Be careful, support each other, and as always try not to use alone!"

She said the Facebook alert was posted to warn people about the adverse reactions. 

"It's presenting as something else. We have no way of knowing what is in the drug because we don't have drug testing available to us in Toronto," Dodd said on Tuesday.

Zoe Dodd, a harm reduction worker and co-organizer of the Toronto Overdose Prevention Society, says: 'We can just alert people to it and hope that people are actually sharing this knowledge and this information with people who use drugs. This is quite frightening.'

"We can just alert people to it and hope that people are actually sharing this knowledge and this information with people who use drugs. This is quite frightening. This is bad drugs."

She said it's frustrating that harm reduction workers are not able to tell drug users what the bad drugs are. It would take weeks to get the drugs tested in a laboratory, she added.

"It just shows a real lack of services that we could be offering to people," she added. 

"This is fentanyl sold with something in the cut that is creating these hallucinations and memory lapses and erratic behaviours."

She said people should avoid the bad drugs altogether.

The society, made up of harm reduction workers, health care providers and drug users, is a group formed in response to the overdose crisis in Toronto. It was the first to open an overdose prevention site in Ontario in Moss Park.

Toronto Public Health urges drug users to use a supervised consumption service or overdose prevention site, to use with someone else and take turns spotting for each other, and if people must use alone, they should have someone check on them.

Comments

To encourage thoughtful and respectful conversations, first and last names will appear with each submission to CBC/Radio-Canada's online communities (except in children and youth-oriented communities). Pseudonyms will no longer be permitted.

By submitting a comment, you accept that CBC has the right to reproduce and publish that comment in whole or in part, in any manner CBC chooses. Please note that CBC does not endorse the opinions expressed in comments. Comments on this story are moderated according to our Submission Guidelines. Comments are welcome while open. We reserve the right to close comments at any time.